Alert archive / California / Wind Advisories in 2023
Wind Advisory 13, NWS San Francisco Bay Area, CA
NWS San Francisco Bay Area, CA issued this wind advisory at Mar 8, 2023, 3:54 AM PST for 11 counties in California. It took effect at Mar 9, 2023, 1:00 PM PST. It was in force for 20 hr.
The area
The counties it named.
The facts
- Issued
- Mar 8, 2023, 3:54 AM PST (11:54 UTC)
- In effect from
- Mar 9, 2023, 1:00 PM PST
- Expired
- Mar 10, 2023, 8:56 AM PST
- In force
- 20 hr
- Issued by
- NWS San Francisco Bay Area, CA
Counties Alameda County, CA, City and County of San Francisco, CA, Contra Costa County, CA, Marin County, CA, Monterey County, CA, Napa County, CA, San Benito County, CA, San Mateo County, CA, Santa Clara County, CA, Santa Cruz County, CA, Sonoma County, CA
The radar
The San Francisco radar (KMUX), 46 km from the middle of the area, began a volume at 11:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Oakland, CA (KOAK), launched 00:00Z, 11.9 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1257 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
228 WWUS76 KMTR 081154 NPWMTR URGENT - WEATHER MESSAGE National Weather Service San Francisco Bay Area 354 AM PST Wed Mar 8 2023 CAZ006-502>506-508>510-512>518-528>530-082300- /O.NEW.KMTR.WI.Y.0013.230309T2100Z-230311T0000Z/ San Francisco-Marin Coastal Range-Sonoma Coastal Range- North Bay Interior Mountains- Coastal North Bay...Including Point Reyes National Seashore- North Bay Interior Valleys-San Francisco Bay Shoreline- San Francisco Peninsula Coast-East Bay Interior Valleys- Santa Cruz Mountains-Santa Clara Valley...including San Jose- Eastern Santa Clara Hills-East Bay Hills- Southern Salinas Valley...Arroyo Seco...and Lake San Antonio- Santa Lucia Mountains and Los Padres National Forest- Mountains of San Benito and Interior Monterey County including Pinnacles National Park- Northern Salinas Valley...Hollister Valley...and Carmel Valley- Northern Monterey Bay-Southern Monterey Bay and Big Sur Coast- 354 AM PST Wed Mar 8 2023 ...WIND ADVISORY IN EFFECT FROM 1 PM THURSDAY TO 4 PM PST FRIDAY... * WHAT...South winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE....Entire forecast area from Napa and Sonoma Counties south through Monterey and San Benito Counties. * WHEN...From 1 PM Thursday to 4 PM PST Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/mtr
5 follow-up statements
261 WWUS76 KMTR 082024 NPWMTR URGENT - WEATHER MESSAGE National Weather Service San Francisco Bay Area 1224 PM PST Wed Mar 8 2023 CAZ006-502>506-508>510-512>518-528>530-091400- /O.CON.KMTR.WI.Y.0013.230309T2100Z-230311T0000Z/ San Francisco-Marin Coastal Range-Sonoma Coastal Range- North Bay Interior Mountains- Coastal North Bay...Including Point Reyes National Seashore- North Bay Interior Valleys-San Francisco Bay Shoreline- San Francisco Peninsula Coast-East Bay Interior Valleys- Santa Cruz Mountains-Santa Clara Valley...including San Jose- Eastern Santa Clara Hills-East Bay Hills- Southern Salinas Valley...Arroyo Seco...and Lake San Antonio- Santa Lucia Mountains and Los Padres National Forest- Mountains of San Benito and Interior Monterey County including Pinnacles National Park- Northern Salinas Valley...Hollister Valley...and Carmel Valley- Northern Monterey Bay-Southern Monterey Bay and Big Sur Coast- 1224 PM PST Wed Mar 8 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM THURSDAY TO 4 PM PST FRIDAY... * WHAT...Southerly winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Entire San Francisco Bay Area and Central Coast including Monterey and San Benito Counties. * WHEN...From 1 PM Thursday to 4 PM PST Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Locally stronger wind gusts greater than 60 mph will be possible in in the favored coastal areas, higher terrain and coastal gaps. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/mtr
897 WWUS76 KMTR 091335 NPWMTR URGENT - WEATHER MESSAGE National Weather Service San Francisco Bay Area 535 AM PST Thu Mar 9 2023 CAZ006-502>506-508>510-512>518-528>530-092300- /O.CON.KMTR.WI.Y.0013.230309T2100Z-230311T0000Z/ San Francisco-Marin Coastal Range-Sonoma Coastal Range- North Bay Interior Mountains- Coastal North Bay...Including Point Reyes National Seashore- North Bay Interior Valleys-San Francisco Bay Shoreline- San Francisco Peninsula Coast-East Bay Interior Valleys- Santa Cruz Mountains-Santa Clara Valley...including San Jose- Eastern Santa Clara Hills-East Bay Hills- Southern Salinas Valley...Arroyo Seco...and Lake San Antonio- Santa Lucia Mountains and Los Padres National Forest- Mountains of San Benito and Interior Monterey County including Pinnacles National Park- Northern Salinas Valley...Hollister Valley...and Carmel Valley- Northern Monterey Bay-Southern Monterey Bay and Big Sur Coast- 535 AM PST Thu Mar 9 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 4 PM PST FRIDAY... * WHAT...Southerly winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Entire San Francisco Bay Area and Central Coast including Monterey and San Benito Counties. * WHEN...From 1 PM Thursday to 4 PM PST Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Locally stronger wind gusts greater than 60 mph will be possible in in the favored coastal areas, higher terrain and coastal gaps. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/mtr
192 WWUS76 KMTR 092226 NPWMTR URGENT - WEATHER MESSAGE National Weather Service San Francisco Bay Area 226 PM PST Thu Mar 9 2023 CAZ006-502>506-508>510-512>518-528>530-101200- /O.CON.KMTR.WI.Y.0013.000000T0000Z-230311T0000Z/ San Francisco-Marin Coastal Range-Sonoma Coastal Range- North Bay Interior Mountains- Coastal North Bay...Including Point Reyes National Seashore- North Bay Interior Valleys-San Francisco Bay Shoreline- San Francisco Peninsula Coast-East Bay Interior Valleys- Santa Cruz Mountains-Santa Clara Valley...including San Jose- Eastern Santa Clara Hills-East Bay Hills- Southern Salinas Valley...Arroyo Seco...and Lake San Antonio- Santa Lucia Mountains and Los Padres National Forest- Mountains of San Benito and Interior Monterey County including Pinnacles National Park- Northern Salinas Valley...Hollister Valley...and Carmel Valley- Northern Monterey Bay-Southern Monterey Bay and Big Sur Coast- 226 PM PST Thu Mar 9 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST FRIDAY... * WHAT...South winds 15 to 25 mph with gusts up to 55 mph. * WHERE...Portions of California. * WHEN...Until 4 PM PST Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Locally stronger wind gusts greater than 60 mph will be possible in in the favored coastal areas, higher terrain and coastal gaps. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/mtr
985 WWUS76 KMTR 101226 NPWMTR URGENT - WEATHER MESSAGE National Weather Service San Francisco Bay Area 426 AM PST Fri Mar 10 2023 CAZ006-502>506-508>510-512>518-528>530-110000- /O.CON.KMTR.WI.Y.0013.000000T0000Z-230311T0000Z/ San Francisco-Marin Coastal Range-Sonoma Coastal Range- North Bay Interior Mountains- Coastal North Bay...Including Point Reyes National Seashore- North Bay Interior Valleys-San Francisco Bay Shoreline- San Francisco Peninsula Coast-East Bay Interior Valleys- Santa Cruz Mountains-Santa Clara Valley...including San Jose- Eastern Santa Clara Hills-East Bay Hills- Southern Salinas Valley...Arroyo Seco...and Lake San Antonio- Santa Lucia Mountains and Los Padres National Forest- Mountains of San Benito and Interior Monterey County including Pinnacles National Park- Northern Salinas Valley...Hollister Valley...and Carmel Valley- Northern Monterey Bay-Southern Monterey Bay and Big Sur Coast- 426 AM PST Fri Mar 10 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THIS AFTERNOON... * WHAT...South winds 15 to 25 mph with gusts up to 55 mph. * WHERE...Portions of California. * WHEN...Until 4 PM PST Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result as soils remain very saturated. * ADDITIONAL DETAILS...Locally stronger wind gusts greater than 60 mph will be possible in the favored coastal areas, higher terrain and coastal gaps. Area's with very wet soils will see a greater risk for downed trees and power lines. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/mtr
700 WWUS76 KMTR 101656 NPWMTR URGENT - WEATHER MESSAGE National Weather Service San Francisco Bay Area 856 AM PST Fri Mar 10 2023 CAZ006-502>506-508>510-512>518-528>530-101800- /O.CAN.KMTR.WI.Y.0013.000000T0000Z-230311T0000Z/ San Francisco-Marin Coastal Range-Sonoma Coastal Range- North Bay Interior Mountains- Coastal North Bay...Including Point Reyes National Seashore- North Bay Interior Valleys-San Francisco Bay Shoreline- San Francisco Peninsula Coast-East Bay Interior Valleys- Santa Cruz Mountains-Santa Clara Valley...including San Jose- Eastern Santa Clara Hills-East Bay Hills- Southern Salinas Valley...Arroyo Seco...and Lake San Antonio- Santa Lucia Mountains and Los Padres National Forest- Mountains of San Benito and Interior Monterey County including Pinnacles National Park- Northern Salinas Valley...Hollister Valley...and Carmel Valley- Northern Monterey Bay-Southern Monterey Bay and Big Sur Coast- 856 AM PST Fri Mar 10 2023 ...WIND ADVISORY IS CANCELLED... Winds have peaked and will continue to subside. Winds of 5 to 15 mph with gusts 20 to 30 mph will be possible through this afternoon. $$ For more information from the National Weather Service visit https://weather.gov/mtr
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this wind advisory went out at Mar 7, 9:55 PM PST, 5 hours 59 minutes earlier.
Area forecast discussion, Mar 7, 9:55 PM PST, 5 hours 59 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
955 PM PST Tue Mar 7 2023
.SYNOPSIS...Isolated to scattered rain showers and high elevation
snow showers will continue into Wednesday coupled with below
normal temperatures. An atmospheric river will then impact the
region Thursday and Friday with strong winds and widespread
rainfall increasing flooding concerns. Lingering rain will
continue into the weekend with additional widespread rainfall
expected next week. Folks are encouraged to remain up to date with
the latest forecast information in the days ahead.
&&
...Atmospheric River to Impact the San Francisco Bay Area &
Central Coast Late Week...
.DISCUSSION...as of 09:15 PM PST Tuesday...Relatively quiet
weather this evening despite some echoes still showing up on the
KMUX radar imagery. These showers are associated with a weak
shortwave trough rounding the base of a broader upper level trough
that's been parked over the West the last few days. At this time,
most of the shower activity is over the North Bay. Do expect
better coverage, especially southward, of shower activity tonight
and Wednesday as the shortwave sweeps through. Surface
observations and KOAK 00Z sounding put the snow level around 3,000
feet. Minor snow accumulations will be possible over the higher
peaks as the showers move through.
For a full briefing on the upcoming AR see below but for changes
and extra tidbits keep reading.
Changes in the near term:
As noted below overnight lows have been trending warmer due to
clouds and incoming storm system. It will still be chilly at
night, but the concern for Frost/Freeze headlines the next few
nights is less. The biggest shift in warmer temps is Wednesday
night, which makes sense given the earlier arrival of the AR. It
will still "feel" cold, but instead of upper 20s lows are closer
to low to mid 30s. Even though headlines may not be needed those
with adequate shelter will still be impacted.
Tidbits and changes for the AR:
The evolution of the longwave pattern continues - highly amplified
ridge over AK continues to get pinched off and under cut by an
upstream low. The position of the high over AK and the low north
of HI is a classic position for a Pineapple Express AR. Latest AR
guidance is trending slightly stronger on the AR potential for
the Santa Cruz and Santa Lucia Mts. In fact, the control run of
the GFES is pushing almost 1,000 IVT. GFES mean is less, but still
over 750 IVT. The EC EPS control and mean are more in line with
each other at 750 IVT. So what do this mean? The brunt of the AR
is honing in on the Santa Cruz to Central Coast region. Based on
this info there is about 80% chance for a moderate AR and 20%
chance for a strong AR to impact the region. As always, it comes
down to where the fire hose of moisture ends up. Either way,
decent amount of rain will fall over the coastal mountains. As for
changes: WPC Excessive Rainfall Outlook has been upgrade to
moderate risk for flooding on Thursday (prev slight risk) and
Friday is now Slight risk ( prev marginal).
Needless to say keep an eye on the forecast the next few days as
details emerge.
&&
.PREV DISCUSSION...as of 02:24 PM PST Tuesday...Isolated rain showers
persist over the North Bay early this afternoon with rouge showers
persisting into the evening. Otherwise, temperatures are in the
lower 50s region-wide as a cold air mass remains aloft. Our next
short-wave disturbance will push through the region tonight with
rain showers and higher elevation snow showers spreading from
north to south through early Wednesday morning. Snow levels are
generally expected to be around 2,500-3,000 feet with light
accumulations possible up to 1-3" in the highest peaks and ridges.
Temperatures tonight will be chilly to cold, yet the incoming
precipitation and cloud cover will keep the threat of widespread
sub-freezing conditions lower than previously expected. This is
especially true over the North Bay given the timing of
precipitation over that region. As such, temperatures in the North
Bay are expected to drop into the mid/upper 30s by Wednesday
morning while the southern interior areas of the Central Coast
having the greatest potential for patchy frost and near freezing
temperatures. Wednesday afternoon looks to be mostly dry, yet
daytime temperatures will only warm into the lower 50s for most
with colder conditions in the higher terrain. This would be a good
day for last minute preparations for the atmospheric river (AR)
arriving late week.
Now to the main event: confidence continues to increase with respect
to a moderate strength AR impacting the San Francisco Bay Area and
Central Coast from Thursday into Friday. Initially, light rain will
develop along the coast generally after sunrise as a warm front
moves over the region ahead. By the afternoon and early evening,
precipitation will increase in coverage an intensity as the AR takes
aim at the central California coast. Instability will also increase
during this time resulting in a 15-30% probability of thunderstorms.
Additionally, southerly winds will increase ahead of and along the
main boundary with wind gusts of 40-50 mph across most lower
elevations with 50-60 mph possible near the coast and in the coastal
ranges, peaks and favored coastal gaps. Moderate to at times heavy
rainfall will continue through Thursday night and into Friday
morning as moist zonal flow advects moisture inland across the
entire region. As with any AR, rainfall will be greatest in the
coastal ranges and North Bay Mountains where 3-6" is expected with
local amounts up to 8" in the Santa Cruz Mountains and along the
Santa Lucia Range through Friday. For the inland hills, expecting
amounts to range from 2-4" with most urban areas picking up between
1-3" amounts. Lower rainfall amounts cannot be ruled out in the rain
shadowed areas such as the Santa Clara Valley and southern Salinas
Valley. The main impact through late week will be strong and gusty
winds resulting in downed trees, broken tree limbs, isolated to
scattered power outages, and blocked roadways. Flooding concerns
will also increase, initially being localized ponding of water in
low-lying or poorly drained areas, such as freeway offramps. Rapid
rises on creeks and streams are also expected with through late week
with rises of the mainstem rivers are also expected. This system
will also result in an increased risk of shallow mudslides and
debris flow over wildfire burn areas as soil moisture nears
saturation. Confidence is also increasing for the mainstem rivers to
reach monitor and or flood stage either this weekend or early next
week, roughly a 25-40% probability. Mainstem Rivers that have the
greatest potential of flooding include the Salinas, Pajaro, Carmel,
Russian and Napa rivers. As such, a Flood Watch has been posted from
Thursday afternoon into Sunday morning. For more details, please see
FFAMTR for more details.
A stalled mid/upper level low off of the Pacific Northwest coast
will then shift inland on Friday and help to push the AR south
allowing for precipitation to diminish from north to south by late
in the day. However, moist zonal flow will persist through the
weekend with additional, yet lighter precipitation continuing into
Saturday and Sunday. This is a very dynamic pattern and folks should
remain up-to-date with the latest forecast information in the days
ahead as minor shifts could result in varying impacts.
Forecast ensembles are indicating the storm door will remain open
with another potential AR impacting the region early next week. Any
additional rain over saturated soils will only exacerbate flooding
concerns, especially in the above mentioned mainstem rivers. As
such, the Climate Prediction Center's 6-10 Day (March 13-17)
indicates a 80-90% probability of above average precipitation.
&&
.AVIATION...as of 9:36 PM PST Tuesday...For the 06Z TAFs. VFR
through much of the TAF period, reducing to MVFR as low cigs and
rain moves through the region in the early morning hours of
Wednesday. Conditions improve to VFR again after 19Z for most
locations as rain chances diminish and cigs lift. Winds are
currently light and variable throughout the region, but look to
increase ahead of the front and turn to become southerly to
southwesterly overnight. Winds then ease mid morning Wednesday,
becoming onshore through the rest of the TAF period.
Vicinity of KSFO...VFR through the early morning hours of Wednesday.
Low cigs and chances of rain approach the area around 11Z Wednesday,
with rain chances diminishing and cigs improving to VFR again by
about 15Z. Current calm and variable winds will increase ahead of
the front, turning more southwesterly ahead of the approaching
rainfall in the early morning hours, and may gust from between
15-20knots. Winds ease after 18Z, becoming light and onshore
through the end of the TAF period.
KSFO Bridge Approach...Similar to SFO.
Monterey Bay...VFR through the early morning hours of Wednesday.
Cigs lower to MVFR conditions as rain moves in near 17Z. Current
winds are light and variable, but turn to become southeasterly near
14Z Wednesday from around 7-10 knots as chances of rain first begin
to approach. Winds become light and variable again beyond the late
morning hours of Wednesday.
KSFO Bridge Approach...Similar to SFO.
Monterey Bay...VFR through the early morning hours of Wednesday.
Cigs lower to MVFR conditions as rain moves in. Current winds are
light and variable. Winds turn to become southeasterly around 10Z
Wednesday from around 7-10 knots as the best chances of rain
approach. Winds become light and variable again beyond the late
morning hours of Wednesday.
&&
.MARINE...as of 09:53 PM PST Tuesday...Diminishing sea state with
some showers arriving to the northern waters late this evening.
Winds will be generally light to breezy through Wednesday morning
before becoming more southerly and increasing Thursday and Friday
with arrival of a strong weather system. Gale force gusts likely
during the end of the week as well as widespread rainfall and
hazardous seas.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
.Tngt...SCA...SF Bay from 3 AM
SCA...Mry Bay from 3 AM
SCA...Pigeon Pt to Pt Pinos 0-10 nm from 3 AM
SCA...Pt Arena to Pt Reyes 0-10 nm
SCA...Pt Reyes to Pigeon Pt 0-10 nm
SCA...Pt Arena to Pigeon Pt 10-60 nm
SCA...Pigeon Pt to Pt Piedras Blancas 10-60 nm
&&
PUBLIC FORECAST: MM/RGass
AVIATION: AC
MARINE: Lorber
Visit us at www.weather.gov/sanfrancisco
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayareaThe office that day
Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 8, 2:53 AM PST | Gale Warning | MTR | 54 hr | |
| Mar 8, 2:53 AM PST | Small Craft Advisory | MTR | 30 hr |
Nearby
Wind Advisories in California, 2023Every wind advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.